Alert archive / Texas / Dust Storm Warnings in 2021

Dust Storm Warning 1, NWS Midland/Odessa, TX

March 13, 20216 counties in Texas

NWS Midland/Odessa, TX issued this dust storm warning at Mar 13, 2021, 3:39 PM CST for 6 counties in Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2021, 3:39 PM CST (21:39 UTC)
Expired
Mar 13, 2021, 4:30 PM CST
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Crane County, TX, Ector County, TX, Martin County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 3:56 PM CSTHAIL 0.755 Ene Odessa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS54 KMAF 132140
DSWMAF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Midland/Odessa TX
339 PM CST Sat Mar 13 2021

TXC003-103-135-317-329-461-132230-
/O.NEW.KMAF.DS.W.0001.210313T2139Z-210313T2230Z/
Ector TX-Andrews TX-Midland TX-Martin TX-Crane TX-Upton TX-
339 PM CST Sat Mar 13 2021

The National Weather Service in Midland has issued a

* Dust Storm Warning for...
  Eastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Western Midland County in western Texas...
  Martin County in western Texas...
  Northeastern Crane County in western Texas...
  Northwestern Upton County in western Texas...

* Until 430 PM CST.

* At 339 PM CST, an are of thick dust was near Midland and Odessa, 
  moving northeast at 25 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 20 between mile markers 114 and 147.
 
Locations impacted include...
Midland, Odessa, Crane, Lenorah, Midland International Air and Space
Port, Tarzan, Cotton Flat, Crane County Airport, Warfield, Midland
Airpark, Skywest Airport, Courtney and Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.

&&

A Tornado Watch remains in effect until 1000 PM CST for western
Texas.

LAT...LON 3129 10229 3139 10260 3252 10211 3251 10172
TIME...MOT...LOC 2139Z 233DEG 22KT 3189 10218 

$$

29

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this dust storm warning went out at Mar 13, 2:01 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 13, 2:01 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CST Sat Mar 13 2021

.DISCUSSION...

We kicked off this morning with dewpoints in the U50s to L60s
across the Permian Basin. Unlike yesterday where much of the
convection was to the north while our area was limited by cap,
today should be quite the opposite. This afternoon CAPE values
range from 1500-2500 J/kg across the eastern portion of the CWA.
This afternoon's environment supports discrete supercell
development initially, but majority of the storms should be
associated with a line. The first echoes are beginning to develop
across the western Permian Basin currently. The main concerns for
severe weather are large hail, gusty erratic winds, and a possible
isolated tornado. High winds will impact the Guadalupe and
Delaware Mountains now through Sunday evening, a High Wind Warning
is in effect through Sunday evening as gusts could reach 85 mph.
High winds are also expected in southeast New Mexico, Davis
Mountains and Hwy 54 corridor. Therefore, a Wind Advisory has been
issued for those locations. High Wind Watch has been issued for
Eddy and Culberson Counties Sunday as winds are expected around 30
to 40 mph sustained. Fire weather remains a concern today through
the beginning of next week (see the Fire Weather Discussion
below).

After the upper lvl low, that brought all this weather, kicks out
of the area Monday we will return to upper lvl zonal flow. An
upper lvl trough over Western Conus will proceed eastward and
reach the TX PH by Tuesday afternoon. A 700mb jet with +50 kts
west winds will move overhead Tue bring gusty and dusty conditions
to the area. Tuesday could be a prime fire weather day. The
aforementioned trough will move off to the East Wed with an upper
lvl ridge building out to the west. The pattern towards the end of
the week will support temps to climb in the U70s to M80s across
the area. We are headed back to warm and dry weather by the end of
next week.

&&

.FIRE WEATHER...

A sharp dryline is slowly moving across the region and is
currently along a Seminole to Fort Stockton line. West of this
boundary west winds have increased significantly with most
locations sustained around 25 mph and gusts over 35 mph. RH's have
fallen below 15 percent so we are seeing solid RF conditions in
these locations. Will continue the RFW through this evening when
RH's begin to climb and winds decrease slightly. A Pacific front
will move through the area overnight bringing cooler temperatures
Sunday, but also very windy conditions. RH's will again fall to
near or below 15 percent for most locations by afternoon with
winds 25 to 35 mph and gusts near 50 mph. Higher winds are
expected in the mountains and adjacent plains. RFTI's of 5-7 are
expected along and west/south of the Pecos River which will
 with higher ERC values. Will expand the Fire Weather Watch south
to the Big Bend. Further east, more moist fuels will limit fire
potential although fire danger will be high to very high.

RH's stay low through early next week with the strongest winds
limited to the higher terrain Monday. By Tuesday, another strong
storm system will move across the area likely with more widespread
fire weather concerns. Tuesday will need to be watched for the
potential for a significant fire weather day!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  41  68  45 /  60  60   0   0
Carlsbad                       67  38  68  41 /  10   0   0   0
Dryden                         87  44  76  46 /  10  30   0   0
Fort Stockton                  82  41  69  45 /  20  10   0   0
Guadalupe Pass                 58  33  56  39 /   0   0   0   0
Hobbs                          70  35  62  39 /  10   0   0   0
Marfa                          74  30  60  30 /   0   0   0   0
Midland Intl Airport           78  41  67  44 /  40  20   0   0
Odessa                         76  40  66  44 /  30  10   0   0
Wink                           77  38  70  41 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Red Flag Warning until 7 PM MST this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Watch from Sunday morning through Sunday evening for
     Eddy County Plains.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Presidio Valley-Reeves County Plains-Van Horn and Highway
     54 Corridor.

     Wind Advisory until 6 PM CST this evening for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Loving-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Sunday morning through Sunday evening for
     Eastern Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

89/29
Hazardous weather outlook, Mar 13, 1:25 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
125 PM CST Sat Mar 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
125 PM CST Sat Mar 13 2021 /1225 PM MST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

A Wind Advisory is in effect for the Southeast New Mexico plains,
Loving County, Reeves County, Culberson County, and Davis Mountains
area.

Patchy blowing dust is expected this afternoon across much of the
same area as the Wind Advisory.

Thunderstorms are possible this afternoon and evening across the
central and eastern Permian Basin and the Lower Trans Pecos. Some of
these storms may become severe with large hail, strong winds, and
frequent lightning being the main threats.

Critical fire weather conditions are expected this afternoon and
early evening from Southeast New Mexico south to the Presidio
Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The High Wind Warning continues for the Guadalupe and Delaware
Mountains Sunday morning into Sunday evening.

Strong winds are also likely across the rest of the area.

Critical fire weather is a concern for Southeast New Mexico south to
the Big Bend for Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 13, 2:56 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CST Sat Mar 13 2021

TXZ050-051-061-062-067-068-132145-
Midland TX-Martin TX-Andrews TX-Crane TX-Ector TX-Ward TX-
256 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
EAST CENTRAL WARD...WESTERN MIDLAND...SOUTHWESTERN MARTIN...NORTHERN
CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 345 PM CST...

At 256 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Goldsmith to 9 miles
southeast of Monahans. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Crane, Goldsmith, Midland International Air and
Space Port, West Odessa, Odessa Schlemeyer Field, Penwell, Crane
County Airport, Warfield and Pleasant Farms.

This includes Interstate 20 between mile markers 89 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 10228 3165 10232 3155 10231 3136 10237
      3143 10286 3207 10259 3221 10212
TIME...MOT...LOC 2056Z 267DEG 11KT 3194 10251 3151 10275

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:41 AM CSTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Pecos, Presidio and 3 more24 hr
Mar 13, 3:41 AM CSTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves16 hr
Mar 13, 1:27 PM CSTHigh Wind WatchMAFCulberson12 hr
Mar 13, 2:56 PM CSTSpecial Weather StatementMAFCrane, Ector49 min
Mar 13, 3:09 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland51 min
Mar 13, 3:35 PM CSTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton40 min
Mar 13, 3:53 PM CSTSpecial Weather StatementMAFDawson52 min
Mar 13, 3:53 PM CSTSevere Thunderstorm WarningMAFCrane, Glasscock, Howard, Martin, Midland, Upton52 min
Mar 13, 4:10 PM CSTSevere Thunderstorm WarningMAFCrane, Pecos, Upton50 min
Mar 13, 4:29 PM CSTSpecial Weather StatementMAFBorden46 min
Mar 13, 4:43 PM CSTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Martin, Midland47 min
Mar 13, 4:56 PM CSTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Pecos, Reagan, Upton49 min
Mar 13, 5:07 PM CSTSevere Thunderstorm WarningMAFBorden, Scurry38 min
Mar 13, 5:29 PM CSTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry46 min
Mar 13, 5:31 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton44 min
Mar 13, 5:48 PM CSTSevere Thunderstorm WarningMAFBorden, Scurry42 min

Nearby

Dust Storm Warnings in Texas, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.